Mississippi, 2011

Flooding in Mississippi, May 4 to 31, 2011

May 4 to 31, 2011 · NWS JAN · 10 events in 10 counties and zones

The flood of 2011 had its birth around the end of March when heavy rainfall of 2 to 5 inches fell across Arkansas, Southeast Missouri, and the Ohio River Valley. The Mississippi River crested well above flood stage at Cairo around the middle of March and at flood stage at Vicksburg around the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$9.4 million
Crop damage
$2.0 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The flood of 2011 had its birth around the end of March when heavy rainfall of 2 to 5 inches fell across Arkansas, Southeast Missouri, and the Ohio River Valley. The Mississippi River crested well above flood stage at Cairo around the middle of March and at flood stage at Vicksburg around the end of the month. The river receded until early April when 2 to 5 inches of rain fell over North Kentucky and the Ohio River prompting the river to rise once again. Several moderate to heavy rainfall events occurred during the month adding to the already overflowing tributaries of the Ohio River. Excessively heavy rainfall from 5 to 20 inches occurred from April 22nd to the 27th across northern Arkansas, southern Missouri, and up the Ohio River Valley. This produced the greatest surge in the river levels. During the following week, the first week of May, an additional 3 to 10 inches of rainfall occurred across Arkansas and southern Missouri, north to the Ohio River Valley. Rainfall for the two week period was over 800 percent of normal. These rainfall events, along with a moderate to major flood moving down the Upper Mississippi River from a late March snow melt combined to produce river crests above the 1937, 1973, and the 2008 flood levels. Record flooding occurred at Vicksburg and Natchez. The backwater areas up the Yazoo River exceeded all but the 1927 flood levels and ended up exceeding the 2008 river flood crests by 6 to 7 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 3, 8:29 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, May 3, 8:29 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
929 PM CDT TUE MAY 3 2011

.UPDATE...THE FORECAST REMAINS ON TRACK. ADJUSTED CLOUD COVER AND
POPS SLIGHTLY TO REFLECT CLEARING FROM THE NW THIS EVENING.
OTHERWISE TEMPS AND GENERALLY CALM WINDS LOOKS GOOD.
&&

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY NIGHT...

CHILLY HIGH PRESSURE WILL CONTINUE TO INFILTRATE THE ARKLAMISS
REGION THIS EVENING. MODELS AGREE THAT THE SURFACE RIDGE AXIS WILL
SLOWLY SHIFT SOUTHEAST ACROSS THE AREA DURING THE MID WEEK. WITH
CLEARING SKIES TONIGHT AND DECREASING WIND...EXPECT IDEAL NOCTURNAL
COOLING CONDITIONS TO DEVELOP AND THIS WILL LEAD TO NEAR RECORD LOW
TEMPERATURES IN THE UPPER 30S TO LOWER 40S. AREAS OF FOG MAY ALSO
DEVELOP DUE TO THE MOIST GROUND CONDITIONS. MUCH MILDER...BUT STILL
BELOW NORMAL...CONDITIONS ARE EXPECTED BY WEDNESDAY AFTERNOON UNDER
SUNNY SKIES. CLEAR SKIES WEDNESDAY NIGHT AND IDEAL CONDITIONS FOR
NOCTURNAL COOLING WILL LEAD MORE NEAR RECORD LOW TEMPERATURES. /EC/

TONIGHT THROUGH WEDNESDAY...

THURSDAY THROUGH MONDAY NIGHT)...COOLER THAN NORMAL REGIME WILL BE
GIVING WAY TO MODERATING TEMPERATURES THURSDAY AFTERNOON RIGHT
THROUGH THE WEEKEND. LIGHT SSELY FLOW SHOULD START KICKING IN
THURSDAY AFTERNOON AS SURFACE HIGH PRESSURE(1025MB) PUSHES INTO THE
SRN APPALACHIANS. MODEL CONSENSUS SHOWS RATHER GOOD AGREEMENT IN MID
LEVEL PATTERN THROUGH ABOUT SATURDAY WITH FLAT WNW FLOW ALOFT
PRECEDING A MID LEVEL RIDGE AXIS IN THE SWRN CONUS PROGRESSING
THROUGH THE SRN PLAINS OVER THE WEEKEND. VERY DRY AIR MASS FEATURES
LESS THAN 0.5 INCH PWATS THURSDAY AS ANY LOW LEVEL MOISTURE TRANSPORT
WILL REMAIN LIMITED UNTIL SATURDAY WITH WARM AIR ADVECTION BRINGING
MOISTURE LEVELS BACK TO NEAR 0.75 INCH PWATS. PWATS INCREASE A LITTLE
MORE ON SUNDAY RISING BACK ABOVE 1 INCH BY MIDDAY AND THEN UP TO NEAR
1.3 INCHES BY MIDDAY MONDAY.

HAVE LEANED TOWARD THE COOLER ENSEMBLE GUIDANCE THURSDAY BUT NO BIG
DISAGREEMENTS WITH MEX MOS BEYOND THAT WHICH IS ALSO QUITE CONSISTENT
WITH THE MEANS. VERY MINIMAL VARIATIONS IN THE ENSEMBLE SUITE OF
DIGITAL GUIDANCE DURING THE LONG RANGE FORECAST HOWEVER...THURSDAY
MORNING SHOULD STILL BE SOME 15F BELOW THE NORMS WHILE FRIDAY ONLY
ABOUT 10F. VIRTUALLY NO RAIN CHANCES ARE EXPECTED THROUGH THE END OF
THE WEEK WITH ONLY SLIGHT CHANCES FOR N PORTIONS STARTING SATURDAY
NIGHT/SUNDAY. THERE IS SOME POTENTIAL FOR NW FLOW ALOFT TO RESULT IN
THUNDERSTORM COMPLEXES RIDING SE FROM THE PLAINS SUNDAY NIGHT OR
MONDAY...BUT CHANCES ARE THAT ANY SUCH RAINFALL WILL REMAIN NORTH OF
OUR REGION IF IT EVEN TAKES PLACE.

THE WARMING TRENDS SHOULD LEVEL OFF SUNDAY AND MONDAY WITH
WIDESPREAD HIGHS BACK IN THE MIDDLE 80S. OVERNIGHT LOWS SHOULD
RECOVER TO 50S OVER THE WEEKEND AND 60S FOR THE FIRST PART OF NEXT
WEEK UNDER A BUILDING MID LEVEL RIDGE AXIS PROGRESSING EWD OVER THE
SERN CONUS.
/40/

.AVIATION...SKIES WILL CONTINUE TO CLEAR FROM THE NW TONIGHT. PATCHY
MVFR FOG WILL BE POSSIBLE ACROSS THE REGION OVERNIGHT...WHICH WILL
DISSIPATE BY 13Z. OTHERWISE EXPECT LIGHT NORTHERLY WINDS
OVERNIGHT...WHICH WILL INCREASE TO NEAR 10 KNOTS ON WEDNESDAY./17/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

EC/17/03
Hazardous weather outlook, May 3, 1:06 PM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
206 PM CDT TUE MAY 3 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
206 PM CDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Bolivar

When
May 4, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bolivar County, 0.65 mi ENE of Lamont to 1.99 mi WSW of Eutaw
Cause
Heavy Rain / Snow Melt
Property damage
$1.0 million
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
33.535, -91.070

Flooding along the Mississippi River caused extensive flooding of low lying farmland around the river. All of the flood waters were within the mainline levee.

Flood, Washington

When
May 5, 12:00 AM CST to May 31, 11:59 PM CST
Where
Washington County, 0.56 mi S of Hampton to 2.06 mi WSW of Chatham
Cause
Heavy Rain / Snow Melt
Property damage
$5.0 million
Crop damage
$200,000
Reported by
Emergency Manager
Coordinates
33.022, -91.000

Flooding along the Mississippi River caused extensive flooding of low lying farmland and urban areas around the river. All of the flood waters were within the mainline levee. Sixty one homes were destroyed, 18 sustained major damage and 63 sustained minor damage. One mobile home and 1 business were destroyed, with 19 businesses sustaining minor damage. Twenty four roads had major damage, and 3 public buildings were destroyed.

Flood, Issaquena

When
May 6, 12:00 AM CST to May 31, 11:59 PM CST
Where
Issaquena County, 7.44 mi WSW of Hardee to 6.67 mi SW of New Fitler
Cause
Heavy Rain / Snow Melt
Property damage
$1.0 million
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
32.555, -90.986

Flooding along the Mississippi River caused extensive flooding of low lying farmland around the river. All of the flood waters were within the mainline levee. Flooding also occurred over portions of the county near the Delta National Forest where backwater from the Yazoo River was located. Twelve homes were destroyed and 12 homes sustained major damage. Two mobile homes were destroyed, and 15 mobile homes as well as 2 businesses sustained major damage. Seven roads had major damage due to the flood waters.

Flood, Claiborne

When
May 7, 12:00 AM CST to May 31, 11:59 PM CST
Where
Claiborne County, 3.83 mi SW of Westside to 6.06 mi WNW of Gordon
Cause
Heavy Rain / Snow Melt
Property damage
$60,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
31.868, -91.203

Flooding along the Mississippi River caused extensive flooding of low lying farmland around the river. Two homes sustained major damage, 1 mobile home was destroyed and 10 mobile homes sustained major damage. Two roads sustained major damage as well.

Flood, Warren

When
May 7, 12:00 AM CST to May 31, 11:59 PM CST
Where
Warren County, 3.94 mi SW of Brunswick to 1.09 mi WNW of Palmyra
Cause
Heavy Rain / Snow Melt
Deaths
0 direct, 1 indirect
Property damage
$1.0 million
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
32.508, -91.115

Flooding along the Mississippi River caused extensive flooding of low lying farmland around the river. Areas behind the backwater levee flooded due to tributaries that were unable to drain through the Steele Bayou structure, which had been closed. Twenty one homes and 66 mobile homes sustained minor damage due to the flood waters. At one point 15 roads were closed across the county due to flooding. In Vicksburg, 1 road sustained major damage, 30 roads had minor damage, 1 public building sustained major damage and 3 others sustained minor damage.

Flood, Jefferson

When
May 8, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jefferson County, 3.25 mi WNW of Church Hill to 4.8 mi WNW of Church Hill
Cause
Heavy Rain / Snow Melt
Property damage
$105,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
31.733, -91.303

Flooding along the Mississippi River caused extensive flooding of low lying farmland around the river.

Flood, Yazoo

When
May 8, 12:00 AM CST to May 29, 11:59 PM CST
Where
Yazoo County, 1.45 mi WSW of Crupp to 2.55 mi N of Satartia
Cause
Heavy Rain / Snow Melt
Property damage
$500,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
32.776, -90.494

Extensive flooding occurred over portions of Yazoo County where backwater from the Mississippi River backed up into the Yazoo River. The flood waters were bounded to the west by the Whittington Levee and to the east by the delta bluff. Five homes were destroyed, and 413 homes sustained minor damage. Three mobile homes were destroyed, one business was destroyed, extensive losses to agriculture occurred. One public road sustained minor damage.

Flood, Sharkey

When
May 8, 12:00 AM CST to May 29, 11:59 PM CST
Where
Sharkey County, 1.46 mi SE of Smedes to 4.4 mi S of Lucre
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
32.663, -90.906

Extensive flooding occurred over southern portions of Sharkey County where backwater from the Mississippi River backed up into the Yazoo River.

Flood, Humphreys

When
May 8, 12:00 AM CST to May 29, 11:59 PM CST
Where
Humphreys County, 1.84 mi W of Anchorage to 2.18 mi S of Carter
Cause
Heavy Rain / Snow Melt
Property damage
$500,000
Crop damage
$200,000
Reported by
Emergency Manager
Coordinates
32.932, -90.632

Extensive flooding occurred over southern portions of Humphreys County where backwater from the Mississippi River backed up into the Yazoo River. Forty seven homes sustained major damage with 23 sustaining minor damage. Four mobile homes had major damage and 6 had minor damage. Three public roads sustained major damage from the flood waters.

Flood, Adams

When
May 9, 12:00 AM CST to May 31, 11:59 PM CST
Where
Adams County, 7.72 mi N of Pine Ridge to 7.53 mi N of Pine Ridge
Cause
Heavy Rain / Snow Melt
Property damage
$160,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
31.741, -91.364

Flooding along the Mississippi River caused extensive flooding of low lying farmland around the river, as well as along the riverfront in Natchez. Casino operations along the river in Natchez were halted, and several homes were flooded south of Natchez. Numerous businesses had to cease operations due to the high water. Five homes, 1 business, 7 roads and 3 bridges sustained major damage from the flood water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Warren2011-05-1969MaleIn WaterIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317474, 317394, 317393, 317382, 317386, 317378, 317398, 317448, 317464, 317373.